It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board


ADD / ADHD Board Index
Board Index > ADD / ADHD | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


Well, first, I have to say that if my child developed tics [I]while taking stimulants,[/I] I would promptly discontinue them (after discussing with our doc). If your child had tics [I]before[/I] he started medication, though, that's a different story.

My son developed tics years before we tried stimulants. Yes, Clonidine was very helpful. It greatly diminished his tics, decreased his hyperactivity, and helped him sleep.

One thing to know about Clonidine is that the pills are very short-acting so you get alot of peaks and valleys in their effectiveness. There is a clonidine patch that worked wonderfully for us. The patch is advertised as being effective for a week; we got 5 days out of it. Some children can't tolerate the patch because of skin irritation, but we didn't have that problem.

Oh, one other thing about Clonidine. Keep an eye out for constipation. It constipated my son so badly that we thought he had Irritable Bowel Syndrome when all along it was the medication.

Good luck!
I'm taking it that that stimulants cause the tic and not the ADD. I have just noticed that my son has started with a Tic, actually a few tics. He's always moving his neck, tilting his head and twitching his lips. I was starting to wonder myself about a slight form of tourettes, but I'm happy to see that it may only be his med. He's on dexa-something or other. Is the Clonadine a replacement med or is it used in conjuction with the stimulant? A call to his doc is in order regardless.
mnewgent,

Tics are not part of ADHD. However, many kids who have ADHD do suffer from tics and many are also diagnosed with Tourettes.

The definition of Tourettes is: tics not caused by medication (like stimulants), onset of tics prior to age 18, both motor and vocal tics present although not necessarily at the same time, tics present for at least year (Although tics tend to come and go. It is normal to have some tic-free periods but to meet the diagnosis of Tourettes, the tic-free period must be shorter than 3 months out of the year). Vocal tics are not necessarily words or grunts (although those are common). Throat clearing, for instance, is classified as a vocal tic.

There are other diagnoses that involve tics besides Tourettes - multiple tic disorder, transient tic disorder, etc.

Hope that helps!
hmxsgt,

Yes, tics *can* be caused stimulant medication. And, if they are caused by meds, they *usually* go away when the meds are discontinued. Unfortunately, they don't always. The tics may persist. It is for this reason that, if your son were mine, I would want to stop the stimulants asap. You do want to consult your doctor first - it's generally best to taper off rather than abruptly discontinue.

Some doctors will prescribe Clonidine and a stimulant together. This is usually done if the tics were present prior to the stimulant being given or if the child is so severely ADHD that he can't function without meds (very few have ADHD to that extent). I would be uncomfortable with a doctor who wanted your child to continue on a stimulant unless under those circumstances.

Clonidine is also prescribed alone to treat tics and ADHD. It can be very useful in reducing hyperactivity. It is not effective, however, at helping concentration.

The behaviors you describe do sound very much like tics to me. I wouldn't delay in consulting your md. And yes, "dexa-something" is a stimulant.

Hope that helps.
[QUOTE=index.html]hmxsgt,

Yes, tics *can* be caused stimulant medication. And, if they are caused by meds, they *usually* go away when the meds are discontinued. Unfortunately, they don't always. The tics may persist. It is for this reason that, if your son were mine, I would want to stop the stimulants asap. You do want to consult your doctor first - it's generally best to taper off rather than abruptly discontinue.

Some doctors will prescribe Clonidine and a stimulant together. This is usually done if the tics were present prior to the stimulant being given or if the child is so severely ADHD that he can't function without meds (very few have ADHD to that extent). I would be uncomfortable with a doctor who wanted your child to continue on a stimulant unless under those circumstances.

Clonidine is also prescribed alone to treat tics and ADHD. It can be very useful in reducing hyperactivity. It is not effective, however, at helping concentration.

The behaviors you describe do sound very much like tics to me. I wouldn't delay in consulting your md. And yes, "dexa-something" is a stimulant.

Hope that helps.[/QUOTE]


Hahaha I believe it dexadrine, I couldn't remember. But ya I also read that the mixture of the clonidine and the dexadrine could be a deadly mixture, and yes we have the plan to take him asap

Helpd alot, Thanks





All times are GMT -7. The time now is 02:03 PM.





© 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!